Alabama, 2003

Hail in Alabama, March 9, 2003

March 9, 2003 · NWS TAE · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 9, 8:21 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 9, 8:21 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
821 AM EST SUN MAR 9 2003

UPDATED ZONES TO INCLUDE FLOOD WATCH HEADLINE AND RAISE POPS TO
CATEGORICAL. ALSO CORRECTED WWA SECTION BELOW.

MARINE: PLAN TO PULL SCEC HEADLINE FROM OFFSHORE LEGS IN AN EARLY
UPDATE. ANY PROBLEMS ON THE WATERS TODAY SHOULD BE OF THE SHORT
FUSED VARIETY.

.TLH...
AL...FLOOD WATCH UNTIL 21Z ALL ZONES.
GA...FLOOD WATCH UNTIL 21Z ALL ZONES.
FL...FLOOD WATCH UNTIL 21Z ALL ZONES.

WOOL

PREVIOUS DISCUSSION FOLLOWS.

*****************************************************************
230 AM EST SUN MAR 9 2003

MAIN CONCERNS TODAY ARE AMOUNT & SEVERITY OF CONVECTION. CURRENT
SURFACE ANALYSIS HAS WARM FRONTAL BOUNDARY OVER COASTAL WATERS OFF
FL BIG BEND (ALONG GOOD THETA-E GRADIENT NEAR BUOY 42039/39). OVER N
FL...SE AL & SW GA LIGHT EAST FLOW WITH NEARLY SATURATED AIR.
SURFACE LOW WAS LOCATED SE OF NEW. CURRENT LAPS DATA & SHORT RANGE
MODEL SOUNDINGS ONLY SHOWING LI TO AROUND 0.0...PRECIP WATER VALUES
AROUND 1.5 INCHES...& WIND FLOW VEERING FROM SE AT THE SURFACE TO
WEST AT 10K FT. ALTHOUGH SPEEDS WERE NOT HIGH. ELEVATED CONVECTION
EXPECTED MOST OF THIS OVERNIGHT...THEN AFTER SUNRISE SHOULD SEE MORE
MIXING & MORE SHORTWAVE ENERGY TO MOVE OVER AREA TO ENHANCE
CONVECTION. CURRENT FLOOD WATCH OVER MOST OF FL BIG BEND & SW GA
LOOKS GOOD UNTIL 5 AM...& MAY HAVE TO CONTINUE & EXPAND.

MODELS ARE CONSISTENT WITH BRING GOOD OMEGA LIFT & SHORTWAVE ENERGY
TO CWA FROM AROUND 12Z-18Z. LOOKS LIKE GFS HAS BEST HANDLE WITH A
SURFACE LOW LIFTING ACROSS N FL WITH WARM FRONT OVER N FL TO EAST.
INSTABILITIES REACH -2 TO -5 LI...CAPES OF 1000-NEAR 1500
J/KG...WITH MARGINAL SPEED & DIRECTIONAL SHEER. A BIT OF AN
INVERSION SHOWING AROUND 800-600MB. VORT CENTER THAT DOES PUSH
ACROSS AREA DOES GRADUALLY WEAKEN FROM A 25 VALUE TO AROUND
15...WITH THE CENTER MOVING OVER CENTRAL AL TO CENTRAL GA. TRAILING
TAIL MOVES OVER CWA. AN ISOLATED SEVERE STORM WILL BE POSSIBLE WITH
HAIL & WINDS THE MOST EXPECTED THREAT. THEN AS LOW MOVES NE...COLD
FRONT PUSHES THROUGH WITH NW WIND SHIFT...TAKING CONVECTION TO THE
EAST. HIGH PRESSURE APPEARS TO DOMINATE FOR MONDAY THROUGH
WEDNESDAY. NO FIRE WEATHER CONCERNS.

MARINE: AT THIS TIME...BUOY DATA STAYING DOWN BELOW ADVISORY
CRITERIA. EXPECT IT TO REACH SCEC TODAY...SO WILL GO WITH THAT ALL
AREAS.

EXTENDED (WED-SAT): NO CHANGE. NEXT CHANCE OF RAIN LOOKS TO BE
THURSDAY. THEN FRONT APPEARS TO BECOME NEARLY STATIONARY FRIDAY &
INTO THE WEEKEND. TEMPS REMAIN MILD.

PRELIM NUMBERS:
TLH 073 053 075 050 7200
PFN 072 055 074 054 7200
DHN 070 052 070 050 7100
ABY 070 052 070 050 7100
VLD 072 053 075 050 7200
CTY 075 056 077 052 7400

.TLH...
AL...NONE.
GA...FLOOD WATCH UNTIL 5 AM.
FL...FLOOD WATCH UNTIL 5 AM FL BIG BEND.

MCT
Hazardous weather outlook, Mar 8, 7:36 PM EST, 15 hours 19 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-100030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
736 PM EST SAT MAR 8 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT
A WARM FRONT ACROSS THE NORTH CENTRAL GULF WILL MOVE NORTH AND OVER
THE LOCAL AREA OVERNIGHT. AT THE SAME TIME...AN APPROACHING UPPER
LEVEL DISTURBANCE COMBINED WITH THE LIFT NORTH OF THE FRONT WILL
PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. A FEW OF THESE
STOMS MAYT BE STRONG OR SEVERE OVERNIGHT...MAINLY OVER SOUTHEAST
ALABAMA...THE FLORIDA PANHANDLE...AND EXTREME SOUTHWEST GEORGIA. THE
MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

IN ADDITION...THESE SYSTEMS WILL INTERACT TOMORROW TO GENERATE
LOCALLY HEAVY RAIN...UPWARDS OF ONE INCH ESPECIALLY EAST OF THE
APALACHICOLA RIVER. THIS MAY GENERATE FLOODING ACROSS ALREADY
SATURATED GROUNDS ON SUNDAY. THUS...A FLOOD WATCH MAY BE ISSUED
LATER.

ALSO...THE MOIST ONSHORE WINDS AND LIGHT WINDS WERE ALREADY
COMBINING TO DROP VISIBILITIES BELOW TWO MILES WEST OF THE
APALACHICOLA RIVER. THESE CONDITIONS WILL SPREAD NORTH AND EAST
LATER TONIGHT YIELDING PATCHY DENSE FOG AND POSSIBLY WIDESPREAD
DENSE FOG. A DENSE FOG ADVISORY MAY BE ISSUED LATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A COLD FRONT WILL APPROACH FROM THE NORTHWEST ON SUNDAY...WITH
SHOWERS AND THUNDERSTORMS LIKELY ALONG AND AHEAD OF THE FRONT.
A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL. HOWEVER...THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY
RAINFALL...WHICH MAY CAUSE ADDITIONAL FLOODING AND RAISE WATER
LEVELS ON ALREADY SWOLLEN RIVERS. THE PRECIPITATION WILL END SUNDAY
NIGHT AS THE COLD FRONT EXITS THE AREA. HIGH PRESSURE WILL DOMINATE
THE FIRST HALF OF THE WEEK. THE NEXT CHANCE OF RAIN...ALBEIT
SLIGHT...WITH BE LATE THURSDAY INTO FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT INTO SUNDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

24-BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coffee

When
March 9, 10:55 AM EST
Where
Coffee County, Goodman
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.283, -86.000

Dime size hail reported by the Coffee County Sheriff.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346724.